Thunderstorm Wind, Russell
- When
- July 29, 12:08 AM CST to 12:10 AM CST
- Where
- Russell County, 0.69 mi S of Russell
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.870, -98.850
There were no reports of damage.
A line of severe thunderstorms surged southeast from Russell County, through Barton and Ellsworth Counties, to as far southeast as Sedgwick County very early in the morning on the 29th. Damage was limited to trees, but considering how strong the winds were, one would have to believe there was considerable property damage and downed power poles as well.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A line of severe thunderstorms surged southeast from Russell County, through Barton and Ellsworth Counties, to as far southeast as Sedgwick County very early in the morning on the 29th. Damage was limited to trees, but considering how strong the winds were, one would have to believe there was considerable property damage and downed power poles as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 28, 11:02 PM CST, 1 hour 6 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 1202 AM CDT Sun Jul 29 2018 .SHORT TERM...(This evening through Monday night) Issued at 315 PM CDT Sat Jul 28 2018 Latest satellite and radar imagery shows a developing cumulus field across southeast Kansas mid-afternoon as the bulk of thunderstorms remain located to both the north and south of the county warning area. A few scattered thunderstorms will be possible this afternoon and early evening in southeast Kansas along an axis of surface-based CAPE east of the Kansas Turnpike. Will continue to monitor the radar, though this activity should wane after sunset when attention will then turn to more storm chances later this evening and tonight. The main challenge with the forecast during the short term is the timing of expected widespread showers and thunderstorms over the forecast area this evening and tonight. Another mid/upper level disturbance is expected to initiate convective development over the High Plains in northeast Colorado and northwest Kansas this evening in a similar fashion as yesterday evening. A resulting mesoscale convective complex (MCS) is forecast to then progress to the southeast toward the forecast area, aided by strong northwesterly flow aloft. Once again, the greatest instability will be in northwest Kansas, where MLCAPE over 3000J/kg, lapse rates in excess of 8 degrees C/km, and bulk shear in excess of 50kts will be located in a weakly capped environment. However, though not as strong as in the northwest part of the state, moderate instability is expected in central and south central Kansas later this evening and overnight, when the MCS is expected to arrive into the area. This will bring chances for strong and severe storms, with damaging winds as a primary concern, though localized flooding and hail remain a possibility as well. The best chance for severe storms appears to be along and west of the I-135 corridor, though strong to marginally severe storms could certainly make it a little further to the east. As previously mentioned, the main forecast challenge has been the time of arrival of convective activity this evening and overnight. Convective-allowing models (CAMs) including the RAP and HRRR performed poorly during yesterday evening's event with time of arrival into central Kansas, lagging about 4-5 hours behind what actually occurred. With a similar setup as yesterday for tonight, confidence in these short term models regarding timing is fairly low at this point. In collaboration with surrounding offices, have included slight and chance pops in central Kansas by 02-03z, with the better chance for storms beginning around midnight or slightly after. To add to the complexity, the NAM and increasingly other short range models are trending toward the possibility of a split occurring, where two complexes diverge to coincide with two separate areas of maximum CAPE. In this scenario, it is possible that the Dodge City and Topeka county warning areas could get the brunt of the activity with the western complex having the greatest strong/severe potential. In this case, portions of south central Kansas would be on the edge of both complexes. Have kept a blended approach in the forecast with higher confidence in seeing showers and storms develop over a larger portion of the area during the overnight hours tonight versus last night. MCS is expected to move off to the east Sunday morning creating a lull in activity for most of the area Sunday afternoon/evening before another shortwave dives out of the Rockies and into Kansas Sunday night through Monday afternoon bringing more chances for showers and storms, though with marginal instability, widespread severe weather is unlikely. Kept highs unseasonably low on Sunday and Monday with storm chances and thick cloud cover expected across the region. .LONG TERM...(Tuesday through Saturday) Issued at 315 PM CDT Sat Jul 28 2018 After showers and storms move to the east of the area Monday afternoon, the upper trough will continue to move off across the Mississippi Valley Tuesday which will mark an end to the precip chances over central, south central, and southeast Kansas. Models remain in good agreement that the forecast will remain dry through the rest of the work week next week. A gradual warm-up will begin by Wednesday with highs returning to the low to mid 90s by next weekend. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1200 AM CDT Sun Jul 29 2018 Chance for storms looking increasingly likely as HRRR is seemingly on track with storms rolling southeast overnight. This seems more plausible tonight as 0000 UTC upper air analysis showed better 850MB moisture across OK and into southern KS tonight than previous nights and baroclinic zone ahead of ongoing precipitation. Believe that high rainfall rates are probable with brief periods of MVFR ceilings and visibility. Anticipate VFR by midday and relatively dry condition through the remainder of the forecast. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 70 83 67 82 / 70 30 40 30 Hutchinson 69 82 65 80 / 60 20 40 30 Newton 69 81 64 80 / 60 20 30 30 ElDorado 69 81 64 80 / 60 30 30 30 Winfield-KWLD 71 84 66 82 / 60 30 40 40 Russell 66 80 62 79 / 70 20 40 20 Great Bend 67 81 63 80 / 70 20 40 20 Salina 68 82 64 81 / 50 20 30 30 McPherson 69 82 64 80 / 60 20 30 20 Coffeyville 69 84 66 82 / 60 60 40 40 Chanute 69 82 65 81 / 60 50 30 30 Iola 68 82 65 81 / 60 50 30 30 Parsons-KPPF 70 83 67 81 / 60 60 40 40 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...TAV LONG TERM...TAV AVIATION...PJH
Hazardous Weather Outlook National Weather Service Wichita KS 434 PM CDT Sat Jul 28 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-292145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 434 PM CDT Sat Jul 28 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered storms will be possible in southeast Kansas for the rest of the afternoon and early evening until shortly after sunset. Some strong storms are possible, with gusty winds and small hail as the main threats, though an isolated severe storm cannot be ruled out. Later this evening and overnight, more numerous storms are expected to move into central and south central Kansas from the northwest. A few severe storms will be possible tonight for areas generally along and north of the Kansas Turnpike. The stronger storms will be capable of 60 mph winds, quarter size hail and high rainfall rates. Storms across the remainder of the area will be capable of 50 mph winds, small hail and brief heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday Storms will be possible Sunday and especially Sunday night into Monday morning. Severe storms are not expected with this activity. However, the stronger storms will be capable of producing winds to 50 mph and brief heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
The Dodge City radar (KDDC), 157 km away, was scanning. The volume nearest the first event began at 06:09 UTC.
12 thunderstorm wind. Local standard time, as filed.
There were no reports of damage.
Tree limbs and branches were downed across town.
There were no reports of damage.
The gust was measured by a home weather station. No damage was reported, but with winds this strong, one would have to believe that there was.
The gust was measured by the Lyons AWOS. There were no reports of damage, but one would believe that there was.
The gust was estimated by the Lyons Police Department.
There were no reports of damage.
There was a delayed report of estimated 70 mph winds that caused damage to 4 inch diameter limbs. The time of the event was based on radar.
The emergency manager didn't report any damage.
The report was received via Twitter.
A delayed report was received of tree limbs around 8 inches in diameter that had been blown down. The report was received via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779178, 779175, 779179, 779180, 779182, 779184, 779185, 779187, 779188, 779189, 779191, 779177.